Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Quitting tobacco and its withdrawal symptoms

Hi. I had been a chewing tobacco addict for over 15 years. On 10th of January 2012, I decided to quit and I abruptly cut off my intake by almost 90% and all hell broke loose. For the first 7-10 days the headache, light headedness and head spinning took me in. Gradually it subsided and then started headaches . Mostly in evening time and the intensity had been unbearable. Gradually the intensity started to diminish but it still happens. Then came the phase of soar throat which I started feeling by around 29th January 2012 onwards. For first week i Occasionally felt something very bad smelling (i can not exactly describe it, but more like an old cough), inside my mouth . I started remaining very depressed as with every bout of headache and throat pain I started feeling like I will die of cancer or tumour or something unknown to me. I saw a local physician and he suggested to get tested for Thyroid, Diabetes and Ceratrinine. All reports came fine with exception of Uric Acid was marginally on higher side. He suggested to take Depsonil 20 Mg. for 2 weeks and thats it. My headaches always started from above the left eye and it covered the entire forehead and vanished in 2-3 hours. It is still continuing but intensitry has gone down substantially. Even the soar throat is still there and as of recently for last 10 days I have started feeling that my voice is getting rougher and rougher especialy at the morning and after my evening meals. Now I always feel a heaviness in my head just like I am drunk and that forces me to focus a lot while working.
Asked On : Thu, 15 Mar 2012
Answers:  3 Views:  582
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Dentist 's  Response
hello himanshu,
since you are a chronic smoker you are facing what is said as Nicotine withdrawal symptoms.
you need to consult your nearest doctor where tobacco cessation clinics are going on. Indian Dental association has registered many dental clinics with Tobacco intervention initiative, . these clinics are placed in many states in India. you can visit to get the address of your nearest clinic. Only a qualified doctor can help you to get rid of tobacco easily .
many medicines are present today which work as nicotine replacement therapy like Nicorette, Bupropion and Varenicline. After taking your complete history of smoking pattern then only a medicine can be prescribed to you. You also need to follow up your doctors advise positively to help yourself better.

happy Quitting.
dr deepali, dental surgeon and tobacco cessation specialist, lucknow
Answered: Sun, 6 May 2012
I find this answer helpful
Psychiatrist Dr. Aravinda Jawali's  Response

You are going trough Nicotine withdawals and related symptoms - Headache and and sore throat. voice is further dry due to depsonil you are prescribed,
You can try Bupropion 150mg XR daily BD for he withdrawal for 12 weeks.
Meanwhile take paracetamol for headache-2 tablets when necessary.
You need to get throat checked for any lesions with an ENT specialist.
Stop tobacco chewing for goo.
Review monthly with your dotor if necessary.
Answered: Thu, 15 Mar 2012
I find this answer helpful
Psychiatrist Dr. Rajiv Mehta's  Response
dear, the symptoms mentioned are of nicotine withdrawl and accompanied with some other disorder. for this you better consult some psychiatrist. its better to take some kind of anti-craving drug like bupropion or varneciline to abolish the withdrawl symptoms. then treat the rest of symptoms
Answered: Tue, 8 May 2012
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor